Wyoming, 2020Heavy Snow in Wyoming, March 1, 2020
March 1, 2020 · NWS CYS · 5 events in 5 counties and zones
A quick period of snow under twenty-four hours dropped heavy snow across portions of southeastern Wyoming on the 1st. SNOTEL sensors in Central Carbon County and the Sierra Madre Range measured heavy snow accumulations up to 12 inches while the South Laramie Range Foothills into the southern portion of Central Laramie County had public measurements of over 6 inches of snowfall.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick period of snow under twenty-four hours dropped heavy snow across portions of southeastern Wyoming on the 1st. SNOTEL sensors in Central Carbon County and the Sierra Madre Range measured heavy snow accumulations up to 12 inches while the South Laramie Range Foothills into the southern portion of Central Laramie County had public measurements of over 6 inches of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 1, 4:30 AM MST, 30 minutes earlier.
Area forecast discussion, Mar 1, 4:30 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 AM MST Sun Mar 1 2020
.SHORT TERM...(Today and tonight)
Issued at 345 AM MST Sun Mar 1 2020
Forecast challenges deal with snow timing and amounts today
through Monday morning.
Currently...Water vapor imagery showing upper shortwave pushing
into northern Nevada/southern Idaho this morning. Fairly broad
level of upper diffluence seen ahead of the shortwave with IR
imagery showing cooling cloud tops across Sweetwater County.
Surface front being analyzed from Rapid City...southwest to
Casper...then over to Evanston at 06Z. Some of the SNOTELS in the
Sierra MAdre and Snowy Ranges starting to show some light snow
beginning to register on sensors...would expect that to continue
to increase through the remainder of the morning.
Surface front continues to sag southeast through the morning. GFS
showing the front along a line from Sidney to Laramie to RAwlins
by 15Z this morning. Still looks like Carbon County and northern
Albany Counties will see the heaviest snow today as front
undergoes frontogenesis as the upper shortwave moves into
southwest Carbon County. Hires guidance showing this as well with
blossoming area of snow across much of Carbon and northern Albany
Counties. Best times for this heavy snow looking like maybe 17 to
01Z. Could see very heavy snowfall from Rawlins to possibly
Laramie. For that reason...went ahead and added Rawlins into the
Winter Storm Warning. Still thinking there could be a period also
during this time when surface winds could be gusting 35-40 mph as
Hires guidance showing surface winds on the north side of this
front 20-30kts across Carbon County. Local High WInd Guidance
showing a reverse gradient near 60mtrs at 850mbs that supports the
stronger winds as well for Arlington and Rawlins. Could be
several hours of near to blizzard conditions out there before the
front drops into northern Colorado this evening.
.LONG TERM...(Monday through Saturday)
Issued at 345 AM MST Sun Mar 1 2020
Snow comes to an end early Monday morning. End times of warnings
look good at 12Z. Upper shortwave through Wyoming by 18Z
Monday...so all snow should be done by that time.
Stay in northwest flow through Tuesday evening before upper ridge
moves through the area. See a fairly good warmup for Wednesday
with 700mb temperatures climbing back to near freezing. Craig to
Casper 850/700mb height gradients close to 60mtrs Wednesday
afternoon. So could be looking at another marginal strong wind
event for the wind prone areas of southeast Wyoming Wednesday
afternoon/evening.
Increasing temperatures into Friday as GFS 700mb temperatures up
to +2 to +3C. Looking at dry/breezy conditions with highs climbing
into the low to mid 60s in the Panhandle by Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 430 AM MST Sun Mar 1 2020
Passage of a frontal boundary this morning has already begun the
shift of winds from the north to north-northeast this morning as
low MVFR CIGS have been reported across northern sites in the CWA.
Snow showers and lower CIGS are still on track to affect the WY
side of terminals here this morning with spread into NE this
afternoon. Widespread MVFR/IFR conditions should persist into the
evening though pockets of LIFR may be possible with heavier
snowbands particularly more so for KRWL and KLAR today. Snow
expected to begin to taper off post 06z into Monday morning from
west to east.
&&
.FIRE WEATHER...
Issued at 345 AM MST Sun Mar 1 2020
Minimal fire weather concerns today through at least Tuesday. A
cold front is forecast to move into the area from west to east
this morning through the afternoon...bringing widespread snow to
most areas. Most significant snowfall will be along and west of
the Laramie Range. Mountains likely to see 12-14 inches with 4-8
inches in lower elevations. Further east...lesser amounts are
expected...but just about everyone will see snow. Warmer and drier
conditions return Wednesday through the end of the week. SOuthern
Panhandle may see afternoon humidity falling into the upper teens
from Wednesday on...but recoveries expected to be good overnight.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 2 AM MST Monday for WYZ103>105.
Winter Weather Advisory from 11 AM this morning to 5 AM MST
Monday for WYZ106-107-115-118.
Winter Weather Advisory from 8 AM this morning to 5 AM MST
Monday for WYZ101-111-113.
Winter Storm Warning from 8 AM this morning to 5 AM MST Monday
for WYZ109-110.
Winter Storm Warning until 5 AM MST Monday for WYZ112-114.
Winter Storm Warning from 11 AM this morning to 5 AM MST Monday
for WYZ116-117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...WM
FIRE WEATHER...GCCHazardous weather outlook, Mar 1, 4:43 AM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
443 AM MST Sun Mar 1 2020
WYZ101-106-107-115>119-021145-
Converse County Lower Elevations-
Central Laramie Range and Southwest Platte County-
East Platte County-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
443 AM MST Sun Mar 1 2020
This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread accumulating snow for this afternoon and tonight
expected as a strong cold front moves through the area. Snow will
create hazardous driving conditions across the area into early
Monday morning. A Winter Weather Advisory is in effect through
tonight, with a Winter Storm Warning for the I-80 Summit between
Laramie and Cheyenne.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds are possible for the Bordeaux and south Laramie Range
areas Wednesday with westerly wind gusts to 60 mph possible. An
elevated to high blowover risk is possible Wednesday afternoon and
evening for light weight and high profile vehicles.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
WYZ104-105-109>111-113-021145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
443 AM MST Sun Mar 1 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread accumulating snow for through tonight expected as a
strong cold front moves through the area this morning.
Significant snow accumulations are possible, creating hazardous
driving conditions. Winter Storm Warnings are in effect for the
mountains and central Carbon County, with Winter Weather
Advisories in effect for the lower elevations.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds are possible for the Arlington area Wednesday with
westerly wind gusts to 60 mph possible. An elevated to high
blowover risk is possible Wednesday afternoon and evening for
light weight and high profile vehicles.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
WYZ103-112-114-021145-
North Laramie Range-Sierra Madre Range-Snowy Range-
443 AM MST Sun Mar 1 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread moderate to heavy snow will continue through tonight.
Significant snow accumulations are expected for the mountains.
Winter Storm Warnings are in effect for the Snowy and Sierra
Madre Ranges through Monday morning. Snow will taper to flurries
by early Monday.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
NEZ002-003-019>021-054-055-095-096-WYZ102-108-021145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
443 AM MST Sun Mar 1 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of snow are expected this afternoon and overnight across
far eastern Wyoming and western Nebraska. Snow accumulations are
expected to be light, but slick and icy roads are expected into
early Monday morning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
Heavy Snow, Central Carbon County
- When
- March 1, 5:00 AM MST to 11:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sage Creek Basin sensor at an elevation of 7850 feet measured a snow water equivalent of 0.4 inches and applying a snow to liquid ratio of 15 to 1 gives a total estimated snowfall of 6.0.
Heavy Snow, Sierra Madre Range
- When
- March 1, 5:00 AM MST to 11:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Old Battle sensor at an elevation of 10,000 feet measured a snow water equivalent of 0.7 inches and applying a snow to liquid ration of 18 to 1 gave a total estimated snowfall of 12.0 inches.
Heavy Snow, Central Laramie County
- When
- March 1, 5:00 AM MST to 11:00 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Observer located about two miles southwest of South Greeley High School measured a total snowfall amount of 6.5 inches.
Heavy Snow, North Snowy Range Foothills
- When
- March 1, 8:00 AM MST to 11:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Observer in Elk Mountain recorded a total snowfall total of 7.1 inches.
Heavy Snow, South Laramie Range Foothills
- When
- March 1, 11:00 AM MST to 11:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Observer near Terry Bison Ranch measured a snowfall total of 6.0 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, March 1 to 31, 2020$5.0 million · 1 event
- Flood in Ohio, March 1 to 31, 2020$5.0 million · 1 event
- Drought in Texas, March 1 to 31, 202024 events
- Flash Flooding and Flooding in Missouri, March 1 to 2, 2020$2,000 · 2.25 in hail · 24 events
- High Wind in North Dakota, March 1, 202058 kt wind · 21 events
- Flood in Illinois, March 1 to 31, 2020$20,000 · 1 event
- Flooding in South Dakota, March 1 to 31, 202010 events
- Drought in Texas, March 1 to 31, 20208 events
- High Surf in Hawaii, March 1 to 4, 20208 events
- Drought in Texas, March 1 to 31, 20207 events
- Heavy Snow and High Wind in California, March 1 to 3, 202057 kt wind · 7 events
- Flooding in Arkansas, March 1 to 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877836, 877838, 877857, 877854, 877856.